What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM EST, 4 hours 14 minutes earlier. Its key messages:
- Potential for isolated tornadoes, heavy rain, and localized flooding this evening into the overnight.
- Rain amounts around 1-3 inches, highest towards Lafayette.
- Tornado threat greatest south of I-70 and east of I-69.
- Windy on Wednesday; Beryl remnants exiting.
- Shower and Thunderstorms chances Thursday through Monday.
- Highs in the upper 80s and lower 90s Thursday-Monday.
Area forecast discussion, Jul 9, 2:07 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
307 PM EDT Tue Jul 9 2024
.KEY MESSAGES...
- Potential for isolated tornadoes, heavy rain, and localized
flooding this evening into the overnight.
- Rain amounts around 1-3 inches, highest towards Lafayette.
- Tornado threat greatest south of I-70 and east of I-69.
- Windy on Wednesday; Beryl remnants exiting.
- Shower and Thunderstorms chances Thursday through Monday.
- Highs in the upper 80s and lower 90s Thursday-Monday.
&&
.SHORT TERM (This evening through Wednesday)...
Issued at 306 PM EDT Tue Jul 9 2024
The remnants of Beryl are in the midst of an extratropical
transition this afternoon, as indicated by the presence of a robust
baroclinic leaf on satellite imagery. The remnant circulation is
centered over far southeastern Missouri at this moment, and looks
poised to push directly through central Indiana overnight.
More than plentiful moisture and ample forcing continue to be
expected as this occurs, with precipitable water values at or above
climatological maximum and strong midlevel deformation just
northwest of the low track, particularly this evening into early
overnight.
Storm total rainfall amounts will vary across the area, from near an
inch to as much as 3 inches with localized higher amounts. The
highest amounts are likely to be across the far northwestern
forecast area, including Lafayette metro, and the far
southern/southeastern forecast area, where a swath of up to 2 inches
or so appears likely given more opportunity for convection in that
area. Relatively dry antecedent conditions may limit a more
widespread flash flood threat and resultant longer term river flood
threat, though a localized flash flood threat definitely exists
through tonight. Will forgo a flood watch and continue to message
through other venues.
Plentiful deep layer and low level effective shear southeast of the
low track will present a concern for a tornado threat through this
evening, primarily across the southern/southeastern forecast area.
Late tonight into Wednesday, as the remnant low continues to
transition and pulls northeastward, a tightening pressure gradient
and strong low level flow is likely to result in windy conditions,
peaking during the daytime hours. Frequent wind gusts of 35-40 MPH
are likely, with a few gusts of 45-50 MPH possible. CAMs are quite
aggressive in this respect, but have shown some good skill in such
situations in the past. This may require a headline tonight, though
given lingering uncertainty and hydro/tornado threat for this
evening, will hold off on this.
&&
.LONG TERM (Wednesday night through Tuesday)...
Issued at 306 PM EDT Tue Jul 9 2024
While the remnants of Beryl dominate the short term focus, a trend
towards hotter and more humid conditions is anticipated through the
long range.
SYNOPTIC OVERVIEW
The current synoptic setup over the CONUS can be characterized by
troughing over the Plains. The trough, which is currently capturing
Beryl, will slowly propagate northeastward with time. It should
begin to flatten and exit off into the Atlantic by the weekend.
Thereafter, ensemble guidance shows a strengthening ridge taking
shape over the intermountain west. Neutral to at times trough-like
upper flow pattern looks to persist over the midwest and
northeastern US.
Closer to the surface, high pressure over the Atlantic (The Bermuda
High) is modeled to build westward into the southeastern US. This
should allow for a prolonged period of westerly to southwesterly low-
level flow over the Ohio River Valley and lower midwest.
Guidance shows occasional shortwave troughs / vorticity maxima
diving southeastward after cresting the western ridge. These may
occasionally bring rain/storm chances through much of the long
range. Spatial and temporal details still need to be worked out,
however. Guidance agrees on the first vort max to at least a
reasonable level, which looks to arrive on Thursday. As such, will
include a greater chance for showers and storms Thursday compared to
subsequent days. Upper-level flow looks weak, and CAPE diminishes
with eastward extent, so and showers and storms may be short-
lived/pulse-like in nature with a low severe risk. The greatest
likelihood would be west of Indianapolis and the greatest threat
would be sub-severe gusty winds.
EXPECTED WEATHER
In addition to the rain/storm chances mentioned above, we may see
occasional fog each morning through Saturday morning. Plenty of
moisture leftover from Beryl combined with good radiational cooling
potential should set the stage for this. A limiting factor would be
cloud cover associated with the Thursday trough.
Despite ridging well to our west, temperatures are expected to
increase under persistent southwesterly/westerly flow. Additionally
dew points should increase leading to heat indices into the 90s.
Temperatures are not anticipated to be excessively hot, but still a
bit above the climatological norm for this time of the year.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 130 PM EDT Tue Jul 9 2024
Impacts:
- Deteriorating conditions later this afternoon into tonight,
becoming widespread IFR ceilings/MVFR vsbys overnight.
- Widespread showers continuing, becoming heavier overnight.
Thunderstorms possible.
- Wind gusts increasing late in the period and beyond, with strong
gusts expected tomorrow.
Discussion:
The remnants of Beryl will pass through the region tonight, bringing
widespread rain, a few thunderstorms, and poor flying conditions to
the area. Conditions are predominantly VFR now, but will steadily
deteriorate late today into tonight, eventually becoming widespread
IFR (primarily ceilings) with MVFR visibilities.
Conditions will improve a bit late in the period, though winds will
increase as the low pulls away and pressure gradient strengthens
tomorrow. Gusts tomorrow in excess of 30KT are likely, perhaps
higher.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Nield
LONG TERM...Eckhoff
AVIATION...Nield
Hazardous weather outlook, Jul 9, 2:15 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
315 PM EDT Tue Jul 9 2024
INZ021-028>031-035>049-051>057-060>065-067>072-101915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
315 PM EDT Tue Jul 9 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Remnants of Beryl will bring heavy rain, isolated tornadoes, and
lightning. Best chances for severe weather will be from 5PM to 12AM.
Storm motion will generally be from the southwest at around 35 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gusty winds of 40 to 50 mph on Wednesday along with an isolated
threat for thunderstorms.
A low potential for thunderstorms again at times Thursday through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts, along with any
flooding or severe weather observed through tonight.
&&
This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind
In the hours before
Special weather statement, Jul 9, 4:54 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
554 PM EDT Tue Jul 9 2024
INZ072-092230-
Jennings IN-
554 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of southern Jennings
County through 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scottsburg, or 18 miles southeast of Seymour, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Vernon, Vernon, Hayden, and Paris Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central and southeastern Indiana.
&&
LAT...LON 3885 8580 3900 8578 3899 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3883 8561 3882 8563 3883 8565
3882 8568 3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2153Z 201DEG 22KT 3870 8575
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jul 9, 5:05 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
605 PM EDT Tue Jul 9 2024
INZ071-092230-
Jackson IN-
605 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of central Jackson
County through 630 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 10 miles southwest of Seymour, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seymour, Brownstown, and Vallonia.
This includes Interstate 65 between mile markers 48 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3878 8596 3879 8611 3897 8612 3895 8582
TIME...MOT...LOC 2205Z 188DEG 19KT 3883 8602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Jul 9, 5:24 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
624 PM EDT Tue Jul 9 2024
INZ068-069-092300-
Daviess IN-Martin IN-
624 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of southwestern Martin
and southeastern Daviess Counties through 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jasper, or 14 miles southeast of Petersburg, moving
north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alfordsville and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for southwestern
Indiana.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
3850 8706 3854 8711 3853 8712 3853 8714
3852 8713 3852 8715 3866 8714 3862 8685
3850 8689 3850 8692 3851 8693 3849 8695
TIME...MOT...LOC 2224Z 193DEG 24KT 3837 8707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jul 9, 6:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
713 PM EDT Tue Jul 9 2024
INZ070-100000-
Lawrence IN-
713 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of Lawrence County
through 800 PM EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Paoli, or 11 miles south of Bedford, moving north
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford, Mitchell, Oolitic, Heltonville, Avoca, Spring Mill State
Park, Tunnelton, and Bartlettsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3899 8661 3899 8629 3869 8642 3869 8665
TIME...MOT...LOC 2313Z 192DEG 32KT 3870 8655
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ME